OPEN Foundation

Hallucinogens causing seizures? A case report of the synthetic amphetamine 2,5-dimethoxy-4-chloroamphetamine

Share This Post

Share on facebook
Share on linkedin
Share on twitter
Share on email

Abstract

Although traditional hallucinogenic drugs such as marijuana and lysergic acid diethylamide (LSD) are not typically associated with seizures, newer synthetic hallucinogenic drugs can provoke seizures. Here, we report the unexpected consequences of taking a street-bought hallucinogenic drug thought to be LSD. Our patient presented with hallucinations and agitation progressing to status epilepticus with a urine toxicology screen positive only for cannabinoids and opioids. Using liquid chromatography high-resolution mass spectrometry, an additional drug was found: an amphetamine-derived phenylethylamine called 2,5-dimethoxy-4-chloroamphetamine. We bring this to the attention of the neurologic community as there are a growing number of hallucinogenic street drugs that are negative on standard urine toxicology and cause effects that are unexpected for both the patient and the neurologist, including seizures.

Burish, M. J., Thoren, K. L., Madou, M., Toossi, S., & Shah, M. (2014). Hallucinogens Causing Seizures? A Case Report of the Synthetic Amphetamine 2, 5-Dimethoxy-4-Chloroamphetamine. The Neurohospitalist, 5(1), 32-34. https://dx.doi.org/10.1177/1941874414528939
Link to full text

OPEN Foundation

INTERESTED IN PSYCHEDELIC RESEARCH AND THERAPIES?

Subscribe to the OPEN Foundation’s newsletter to stay in the loop, hear about our events, and become a part of a community dedicated to advancing psychedelics.

By clicking subscribe, I confirm to receive emails from the OPEN Foundation and agree with its privacy policy.